Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 28, 2020, 7:07 PM CDT for 4 counties in Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 7:07 PM CDT (00:07 UTC)
- Expired
- Apr 28, 2020, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, IL, Macon County, IL, Sangamon County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:48 PM CDT | HAIL 0.88 | 1 Ssw Niantic, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.6
The text
As transmitted.
746
WUUS53 KILX 290007
SVRILX
ILC021-115-167-173-290100-
/O.NEW.KILX.SV.W.0036.200429T0007Z-200429T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
707 PM CDT Tue Apr 28 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northern Christian County in central Illinois...
Northeastern Sangamon County in central Illinois...
Northwestern Shelby County in central Illinois...
Southwestern Macon County in central Illinois...
* Until 800 PM CDT.
* At 707 PM CDT, a severe thunderstorm was located over
Mechanicsburg, or 14 miles east of Springfield, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Decatur, Taylorville, Moweaqua, Kincaid, Harristown, Blue Mound,
Macon, Edinburg, Stonington, Illiopolis, Niantic, Mechanicsburg,
Mount Auburn, Bulpitt, Jeisyville, Tovey, Dawson, Buffalo,
Sangchris Lake State Park and Willeys.
This includes Interstate 72 between mile markers 112 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 8953 3978 8942 3988 8948 3987 8895
3955 8897
TIME...MOT...LOC 0007Z 275DEG 30KT 3979 8938
HAIL...<.75IN
WIND...60MPH
$$
Auten2 follow-up statements
231
WWUS53 KILX 290041
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
741 PM CDT Tue Apr 28 2020
ILC167-290050-
/O.CAN.KILX.SV.W.0036.000000T0000Z-200429T0100Z/
Sangamon-
741 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANGAMON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.
LAT...LON 3957 8933 3974 8920 3987 8927 3987 8895
3955 8897
TIME...MOT...LOC 0040Z 275DEG 30KT 3976 8902
$$
ILC021-115-173-290100-
/O.CON.KILX.SV.W.0036.000000T0000Z-200429T0100Z/
Christian-Shelby-Macon-
741 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CHRISTIAN...NORTHWESTERN SHELBY AND SOUTHWESTERN
MACON COUNTIES...
At 740 PM CDT, a severe thunderstorm was located near Macon, or 7
miles southwest of Decatur, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Decatur, Taylorville, Moweaqua, Harristown, Blue Mound, Macon,
Stonington, Illiopolis, Niantic, Boody, Willeys and Elwin.
This includes Interstate 72 between mile markers 123 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 8933 3974 8920 3987 8927 3987 8895
3955 8897
TIME...MOT...LOC 0040Z 275DEG 30KT 3976 8902
HAIL...<.75IN
WIND...60MPH
$$
Auten796
WWUS53 KILX 290105
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
805 PM CDT Tue Apr 28 2020
ILC021-115-173-290115-
/O.EXP.KILX.SV.W.0036.000000T0000Z-200429T0100Z/
Christian-Shelby-Macon-
805 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHRISTIAN...
NORTHWESTERN SHELBY AND SOUTHWESTERN MACON COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.
LAT...LON 3957 8933 3974 8920 3987 8927 3987 8895
3955 8897
TIME...MOT...LOC 0105Z 275DEG 30KT 3974 8878
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:52 PM CDT, 15 minutes earlier.
Area forecast discussion, Apr 28, 6:52 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 652 PM CDT Tue Apr 28 2020 .SYNOPSIS... Issued at 310 PM CDT Tue Apr 28 2020 A cold front will trigger thunderstorms across central Illinois this evening...a few of which could become severe. The storms will push into Indiana toward midnight, with just scattered showers lingering overnight. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 310 PM CDT Tue Apr 28 2020 19z/2pm surface analysis shows a 1004mb low over southeast Minnesota with a cold front extending southwestward to near the Kansas City metro. The airmass ahead of the front has become moderately unstable as per SPC mesoanalysis showing MLCAPE values of 1000-1500J/kg near the Mississippi River. CAMs have been consistently indicating robust convective initiation west of the I-55 corridor between 21z/4pm and 22z/5pm. Given strengthening instability and modest 0-6km bulk shear of around 40kt, think a low-end severe risk will accompany the storms as they track eastward and eventually congeal into a line early this evening. Main threats appear to be damaging wind gusts/hail: however, an isolated tornado cannot be ruled out as the cells first get organized. The tornado threat will be confined to the western KILX CWA during the first couple hours of the event until the storms form a solid line east of I-55 by around 01z/8pm. The storms will then push steadily eastward and exit into Indiana by late evening. Once the initial line departs, widely scattered showers will remain possible for the remainder of the night. Low temperatures will range from the upper 40s in the Illinois River Valley...to the middle 50s near the Indiana border. A short-wave trough will dig into the region and form a closed low over Illinois on Thursday. Given cold core aloft during peak heating, showers will become numerous from late morning through early evening. With extensive cloud cover limiting boundary layer heating, instability will remain meager: however, think a few rumbles of thunder will be possible as MUCAPE values exceed 100J/kg. May also see a few small hailstones and perhaps even a funnel cloud or two as the cold core moves overhead. High temperatures will remain in the 50s across much of the area, with lower 60s noted east of the I-57 corridor. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 310 PM CDT Tue Apr 28 2020 The upper low will be slow to depart as several 12z models suggest scattered showers will linger across the E/SE CWA into Thursday. have included chance PoPs east of the I-55 corridor accordingly. Have also lowered highs by a few degrees due to cloud cover...with readings ranging from the middle 50s east to around 60 in the Illinois River Valley. Once the low finally exits, rising upper heights will lead to a significant warming trend for the end of the week. Highs will climb into the 60s on Friday, then will soar well into the 70s by Saturday. After that, the next storm system will come into the picture late Saturday night through Sunday night as low pressure tracks through the region. Once that feature passes, a return to mild/dry weather is anticipated for Monday/Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Apr 28 2020 2345z/645pm radar imagery shows a line of convection along the I-55 corridor. Based on radar timing tools, it appears the storms will reach KDEC shortly before 01z and KCMI by around 01z. After 1 hour of thunder and visbys as low as 1-2 miles, the storms will pass to the east...leaving behind a 2-3 hour period of light rain with VFR ceilings/visbys. The rain will gradually dissipate and come to an end at all TAF sites by late evening. After that, will be watching MVFR ceilings currently over Minnesota/northern Iowa working their way southward overnight. Model consensus brings MVFR into KPIA by 10z...then further southeast to KSPI/KDEC by around 13z. With an upper low progged to track overhead, MVFR ceilings and scattered showers will prevail for the remainder of the 00z TAF period. Winds will initially be S at 10-15kt this evening, then will veer to W/NW late tonight into Wednesday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous weather outlook, Apr 28, 3:23 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 323 PM CDT Tue Apr 28 2020 ILZ027>031-037-038-042>046-051>057-061>063-291100- Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar- Knox-Logan-Macon-Marshall-McLean-Moultrie-Peoria-Piatt-Sangamon- Shelby-Stark-Tazewell-Vermilion-Woodford- 323 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Thunderstorms are likely this evening. There is a slight risk that some of the storms could become severe, with damaging winds and large hail. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Isolated storms will be possible Wednesday afternoon. Another chance of storms will occur Sunday and Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 10 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ036-040-041-047>050-291100- Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott- 323 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Thunderstorms are likely this evening. There is a slight risk that some of the storms could become severe, with damaging winds and large hail. A tornado or two is also possible. Minor flooding is occurring on the Illinois River at Havana and Beardstown. Minor flooding is occurring on the lower Sangamon river at Chandlerville and Oakford. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Isolated storms will be possible Wednesday afternoon. Another chance of storms will occur Sunday and Sunday evening. Minor flooding will continue on the Illinois River at Beardstown, Havana, and Valley City, and the Sangamon River at Chandlerville and Oakford through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 8 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-291100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 323 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms are likely this evening. There is a slight risk that some of the storms could become severe, with damaging winds and large hail. A tornado or two is also possible. Minor flooding is occurring on the Little Wabash river near Clay City. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Isolated storms will be possible Wednesday afternoon. Another chance of storms will occur Sunday and Sunday evening. The Little Wabash river at Clay City will continue to remain above or near flood stage through much of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 8 pm and 11 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Auten
In the hours before
Local storm report, Apr 28, 5:28 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 3 SE LOW POINT 40.85N 89.28W
04/28/2020 WOODFORD IL TRAINED SPOTTER
&&
SBAKERLocal storm report, Apr 28, 5:31 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL WASHBURN 40.92N 89.29W
04/28/2020 E0.75 INCH WOODFORD IL PUBLIC
&&
SBAKERLocal storm report, Apr 28, 5:47 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 3 ESE CAZENOVIA 40.83N 89.28W
04/28/2020 E0.75 INCH WOODFORD IL TRAINED SPOTTER
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:24 PM CDT | Flash Flood Warning | ILX | Christian, DeWitt, Logan, Macon, Sangamon | 100 min |
| Apr 28, 7:38 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 52 min |
| Apr 28, 7:54 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 36 min |
| Apr 28, 8:00 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt, Shelby | 45 min |
| Apr 28, 8:41 PM CDT | Severe Thunderstorm Warning | ILX | Douglas, Moultrie, Piatt | 49 min |
| Apr 28, 9:41 PM CDT | Special Weather Statement | ILX | Clark, Coles, Cumberland, Edgar | 49 min |
| Apr 28, 9:45 PM CDT | Special Weather Statement | ILX | Clay, Effingham, Jasper | 45 min |
| Apr 28, 10:23 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 82 min |
| Apr 29, 7:36 AM CDT | River Flood Warning | ILX | Piatt | 5 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.